Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS St. Louis, MO

March 31, 2016Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 31, 2016, 3:31 PM CDT for Marion County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2016, 3:31 PM CDT (20:31 UTC)
Expired
Mar 31, 2016, 3:58 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:36 PM CDTTSTM WND GST 60Odin, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WUUS53 KLSX 312031
SVRLSX
ILC121-312115-
/O.NEW.KLSX.SV.W.0012.160331T2031Z-160331T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 415 PM CDT

* AT 331 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTRAL
  CITY...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SALEM...CENTRALIA...SANDOVAL...WAMAC...CENTRAL CITY...ODIN...
  HELM...IUKA...JUNCTION CITY...KELL...WALNUT HILL...SELMAVILLE AND
  CARTTER.

THIS INCLUDES INTERSTATE 57 IN ILLINOIS BETWEEN EXITS 109 AND 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3847 8870 3847 8914 3863 8914 3865 8870
TIME...MOT...LOC 2031Z 269DEG 32KT 3855 8906 

HAIL...1.00IN
WIND...60MPH
 
$$

CARNEY
2 follow-up statements
009 
WWUS53 KLSX 312050
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT THU MAR 31 2016

ILC121-312115-
/O.CON.KLSX.SV.W.0012.000000T0000Z-160331T2115Z/
MARION IL-
350 PM CDT THU MAR 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN MARION COUNTY...

AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALEM...MOVING
NORTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SALEM...HELM...IUKA...KELL...CARTTER AND SELMAVILLE. 

THIS INCLUDES INTERSTATE 57 IN ILLINOIS BETWEEN EXITS 109 AND 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3847 8870 3848 8905 3864 8900 3865 8870
TIME...MOT...LOC 2050Z 242DEG 51KT 3860 8888 

HAIL...1.00IN
WIND...60MPH
 
$$

CARNEY
756 
WWUS53 KLSX 312058
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT THU MAR 31 2016

ILC121-312107-
/O.CAN.KLSX.SV.W.0012.000000T0000Z-160331T2115Z/
MARION IL-
358 PM CDT THU MAR 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3847 8870 3848 8905 3864 8900 3865 8870
TIME...MOT...LOC 2056Z 269DEG 32KT 3860 8879 

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:50 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 31, 12:50 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1250 PM CDT THU MAR 31 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 316 AM CDT Thu Mar 31 2016

Prefrontal storms to exit forecast area by 12z, then redevelopment
will depend on how much the atmosphere can recharge. By 15z, the
cold front will be just west of metro area, so could begin to see
redevelopment between 15z and 18z over east central/southeast MO and
southwestern IL. By 18z, MU capes will be in excess of 1500 J/kg
ahead of front with decent low level buoyancy and 50+kt mid level
jet. So could see some isolated/scattered severe thunderstorms along
and east of Mississippi River this afternoon, with main threat
being large hail, though damaging winds and isolated tornado not out
of the question. As for high temps, will depend on speed of cold
front, cloud cover and winds. Should range from around 60 far north
to the upper 70s over east central/southeast MO and southwestern
IL.

Byrd

.LONG TERM...  (Tonight through Wednesday)
Issued at 316 AM CDT Thu Mar 31 2016

Cold front to exit forecast area by 00z Friday with showers and
thunderstorms moving out by 03z. Secondary shortwave to slide
through region during the day Friday. Could see some scattered
showers with this mainly over northeast MO/west central IL late
tonight through Friday afternoon.

Colder air to filter in with highs only in the low 50s to low 60s on
Friday. Some concern about frosty conditions for portions of area
Friday night and again Saturday night after another frontal boundary
moves through Saturday afternoon. Temps to dip down into the low to
mid 30s both nights. Will have to keep an eye on this for any
possible headlines. Another issue will be the winds behind this
front with gusts to between 25 and 40 mph from the northwest before
diminishing Saturday evening.

Otherwise, another weak cold front to slide through region on Monday
with some scattered showers possible for eastern portions of
forecast area. Extended models continue to bring another system
through region Tuesday night and Wednesday, so kept mention of
showers through this period. As for temps, will see highs moderate a
bit for Sunday, then back to near normal Monday and Tuesday, before
warming up some next Wednesday.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1233 PM CDT Thu Mar 31 2016

A cold front is moving through the area and is now almost all the
way through east central Missouri into southwest Illinois.
Scattered to numerous showers and thunderstorms with low MVFR and
IFR visibilities are likely...but these low conditions should not
last very long as the storms are moving quickly. MVFR ceilings
behind the front will lift to VFR later this afternoon. Another
upper level disturbance will bring more cloudiness to the region
late tonight and Friday...along with a chance for light rain
primarily across northern portions of the area. Not very high
confidence in ceiling heights for tomorrow...so am sticking with
VFR for now.

Specifics for KSTL:

Cold front is moving through the metro area and should be through
KSTL by 18Z. There are MVFR ceilings west of the terminal which
could move into the area for a few hours this afternoon...but I
expect the ceiling to rise by the end of the afternoon. VFR
conditions and west-northwest flow is expected to prevail
thereafter.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 31, 3:51 AM CDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 AM CDT THU MAR 31 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
351 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED/SCATTERED SEVERE STORMS ARE POSSIBLE TODAY...MAINLY OVER
EAST CENTRAL...SOUTHEAST MISSOURI AND MUCH OF ILLINOIS. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.

BYRD

In the hours before

Local storm report, Mar 31, 12:13 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     HAIL             MARYLAND HEIGHTS        38.72N  90.48W
03/31/2016  M0.25 INCH       ST. LOUIS          MO   PUBLIC

&&

PW
Local storm report, Mar 31, 12:29 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1229 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             GODFREY                 38.97N  90.19W
03/31/2016  M0.25 INCH       MADISON            IL   PUBLIC

&&

PW
Special weather statement, Mar 31, 12:52 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT THU MAR 31 2016

ILZ060-311815-
MONTGOMERY IL-
1252 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MONTGOMERY COUNTY
UNTIL 115 PM CDT...

AT 1252 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SCHRAM CITY...MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSBORO...NOKOMIS...WITT...IRVING...COALTON...OHLMAN AND WENONAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS .

&&

LAT...LON 3922 8925 3920 8925 3918 8950 3931 8954
      3935 8941 3935 8914 3922 8914
TIME...MOT...LOC 1752Z 252DEG 42KT 3924 8944

TES
Special weather statement, Mar 31, 2:32 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
232 PM CDT THU MAR 31 2016

ILZ065-070-312015-
MARION IL-FAYETTE IL-
232 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE AND NORTHERN
MARION COUNTIES UNTIL 315 PM CDT...

AT 231 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PATOKA...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SALEM...KINMUNDY...PATOKA...FARINA...OMEGA...FAIRMAN...STEPHEN FORBES
STATION...TONTI...LA CLEDE...ST. PETER...ALMA...VERNON...LOOGOOTEE...
ST. PAUL AND BRUBAKER.

THIS INCLUDES INTERSTATE 57 IN ILLINOIS BETWEEN EXITS 127 AND 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS .

&&

LAT...LON 3867 8870 3864 8914 3884 8913 3893 8882
      3891 8881 3891 8869
TIME...MOT...LOC 1931Z 256DEG 37KT 3877 8905

TES
Local storm report, Mar 31, 3:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             NASHVILLE               38.35N  89.38W
03/31/2016  E0.70 INCH       WASHINGTON         IL   TRAINED SPOTTER

            MULTIPLE REPORTS

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:16 PM CDTRiver Flood WarningLSXJersey5 days
Mar 31, 12:52 PM CDTSpecial Weather StatementLSXMontgomery23 min
Mar 31, 2:32 PM CDTSpecial Weather StatementLSXMarion43 min
Mar 31, 2:39 PM CDTSevere Thunderstorm WarningLSXFayette, Marion36 min
Mar 31, 3:28 PM CDTSevere Thunderstorm WarningLSXWashington14 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.